Alert archive / Nevada / River Flood Warnings in 2017

River Flood Warning 4, NWS Elko, NV

February 8, 2017Elko County, Nevada

NWS Elko, NV issued this river flood warning at Feb 8, 2017, 9:41 PM PST for Elko County, Nevada. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Feb 8, 2017, 9:41 PM PST (05:41 UTC)
Expired
Feb 9, 2017, 4:00 PM PST
In force
18 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
Minor

County Elko County, NV

The radar

The Elko radar (KLRX), 107 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Humboldt River near Elko (HREN2). The gauge peaked at 10.58 ft at Feb 10, 2017, 4:00 PM PST.

actionminormoderatemajor68101202/0902/1002/11
Action stage
5.5 ft
Minor stage
6.2 ft
Moderate stage
8 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 10318500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

452 
WGUS45 KLKN 090541
FLWLKN
FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
941 PM PST WED FEB 8 2017

...The National Weather Service in Elko has issued a Flood Warning 
for the following rivers in Nevada... 

For the Upper Humboldt, including Elko, Minor flooding is occurring 
and is expected to continue.

...Minor flooding occurring along the Humboldt River in Elko...

                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Thu    Fri    Sat

Upper Humboldt
  Elko              8.0    8.0 Wed 09 PM    8.5    7.1    6.5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.

Stay tuned to developments by listening to noaa weather radio and by checking www.weather.gov/elko and through social media.

A followup product will be issued as the need arises...


&&

NVC007-100000-
/O.NEW.KLKN.FL.W.0004.170209T0541Z-170210T0000Z/
/HREN2.1.ER.170209T0514Z.170209T0800Z.170209T1200Z.NO/
941 PM PST WED FEB 8 2017

The National Weather Service in Elko has issued a 

* Flood Warning for 
  The Humboldt River Near Elko.
* until Thursday afternoon...Or until the warning is cancelled.
* At  9:15 PM Wednesday the stage was 8.0 feet.
* Flood stage is 8.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 8.5 feet around
  midnight tonight.
* Impact...at 8.5 feet...Minor lowland flooding begins throughout 
  reach. Minor flooding occurs from backed up storm drains in Elko 
  along Water Street north of the river and Front Street south, 
  between 1st and 11th street and Lamoille Rd. Minor flooding of 
  rural roads occurs. This is about 3300 cfs or about a 7 year flood 
  which means about a 15 percent chance in any given year.

&&
 
LAT...LON 4112 11536 4103 11521 4084 11559 4072 11591 4078 11593

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this river flood warning went out at Feb 8, 3:04 PM PST, 6 hours 37 minutes earlier.

Area forecast discussion, Feb 8, 3:04 PM PST, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service Elko NV
304 PM PST Wed Feb 8 2017

.SYNOPSIS...Unsettled weather will continue through Saturday. A
Pacific storm system will provide a moist southwest flow over the
Great Basin through the early part of the weekend. A ridge of high
pressure will bring dry conditions next week. The main concern
through the weekend will be the melting snow and subsequent
flooding.

&&

.SHORT TERM...Tonight through Saturday. Radar shows only light
precipitation falling over northern Nevada with most of the
Pacific influx of moisture banking up against the Sierras. There
continues to be numerous reports of flooded areas in Elko County
and some other places as well such as Paradise Valley. Flooded
areas will be the main concern for the next few days with a little
more precipitation expected and some warmer temperatures in the
short term. Above freezing temperatures at night and warming
daytime temperatures will exacerbate the flooding issues.
Strong-running area streams are now causing the Humboldt River to
rise. Low temperatures will be in the 30s tonight and Thursday
night and the 20s Friday night. High temperatures will range from
the 50s to around 60 degrees Thursday, cooling to generally the
40s Friday and Saturday.

.LONG TERM...Saturday night through next Wednesday.

Pacific high pressure will spread over the Great Basin. Dry
conditions are expected. Low temperatures will generally be in the
20s. High temperatures will generally by in the 40s.

&&

.AVIATION...Light showers and MVFR conditions will be possible
through Thursday afternoon at KWMC KEKO KELY and KTPH.

&&

.HYDROLOGY...Moderate to major flooding is occurring along many
northern Nevada streams and numerous washouts have affected rural
roadways. The Humboldt River is poised to flood in spots over the
next few days. Minor flooding is occurring in Elko. Extensive
flooding has been reported in Wells, Paradise Valley and Montello.
A dam breach is occurring at Twenty-One Mile Dam or Twenty-Three
mile reservoir in northern Elko County near the Utah border and is
affecting a couple ranches and possible adding to the water
infiltrating Montello. Expect flooding problems to continue at
least through Friday when colder air will move in slow the snow-
melt.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

98/99/99

In the hours before

Local storm report, Feb 8, 8:04 PM PST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
804 PM PST WED FEB 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     FLASH FLOOD      21 NNW MONTELLO         41.53N 114.36W
02/08/2017                   ELKO               NV   LAW ENFORCEMENT

            TIME IS ESTIMATED. COMPLETE BREACH AND
            FAILURE OF THE TWENTYONE MILE DAM NW OF
            MONTELLO. THOUSAND SPRINGS CREEK WAS
            FLOODED. RANCHES WERE FLOODED WITH IMPACTS
            TO THE GAMBLE RANCH. LAW ENFORCEMENT
            EVACUATED RESIDENTS DOWNSTREAM OF THE DAM.
            RAIL TRAFFIC WAS CLOSED AND DAMAGE TO THE
            RAILROAD WAS OBSERVED. SR233 WAS ALSO CLOSED
            WITH EXTENSIVE FLOODING ACROSS THE ROADWAY.
            .

&&

JRM
Local storm report, Feb 8, 8:07 PM PST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
807 PM PST WED FEB 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            MONTELLO                41.26N 114.19W
02/08/2017                   ELKO               NV   LAW ENFORCEMENT

            TIME ESTIMATED WITH CURRENT FLOODING.
            SIGNIFICANT AND WIDESPREAD FLOODING
            OCCURRING IN MONTELLO. FLOOD WATERS POSSIBLY
            ENTERED HOMES AND THE US POST OFFICE. CREWS
            WERE ACTIVELY SANDBAGGING TO HELP WITH
            FLOODING. NUMEROUS AREAS WERE ALSO FLOODED
            AS THE CREEK FLOWS TOWARD THE NE. .

&&

JRM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 10:23 PM PSTRiver Flood WarningLKNEureka7 days
Feb 8, 11:36 PM PSTAreal Flood WarningLKNElko24 hr
Feb 9, 1:27 AM PSTRiver Flood WarningLKNHumboldt3 days
Feb 9, 11:58 AM PSTRiver Flood WarningLKNElko7 days

Nearby

River Flood Warnings in Nevada, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.